Minnesota, 2022

Hail in Minnesota, April 23, 2022

April 23, 2022 · NWS ARX · 3 events in 1 county or zone

Scattered storms moved across portions of southeast Minnesota during the afternoon of April 23rd. These storms dropped hail up to quarter size in Kellogg (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered storms moved across portions of southeast Minnesota during the afternoon of April 23rd. These storms dropped hail up to quarter size in Kellogg (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 23, 11:14 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 23, 11:14 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1214 PM CDT Sat Apr 23 2022

.DISCUSSION...(Today through Friday)
Issued at 355 AM CDT Sat Apr 23 2022

 - Windy this Weekend-Wind Advisory for parts of the area today

 - Scattered thunderstorms...some strong to severe mainly late
   this afternoon/evening

 - Return to cooler temperatures for the first half of the week

Today and Tonight:

Water vapor satellite imagery, lightning, metars, and radar
mosaics show an expansive storm system over the central U.S. The
center of the closed low pressure system at 500mb was over Wyoming
with thunderstorms across the Western and Northern Plains into
the Upper Great Lakes. The latest subject surface analysis at 08Z
had the 988mb low pressure system near Chamberlain/Pierre,SD with
the dryline approaching KLBF and KMCK in west central Nebraska.
The warm front had lifted north of KATY/KHON in eastern South
Dakota and KMKT in southern Minnesota. A reflection of the
intensity of this storm system are the high winds that have
developed in the warm sector where several stations are reporting
peak wind gusts from 50 to 60kts. Locally, temperatures at 3am
ranged from the mid 40s to near 60 near the warm from. south of
the warm front, mid and upper 60s are common. The large area of
showers and thunderstorms is occurring in a broad area of warm air
advection and broad synoptic lift with the trough. Locally, the
warm advection Friday resulted in showers and thunderstorms with
widespread precipitation from .25 to 1.25 inches. The metars are
showing variable clouds with some clearing...some mid and high
clouds...with the IFR ceilings in the "chimney" area.

The very strong storm system over the Rockies this morning will lift
northeast into the Dakotas today and hang out there through tonight
before moving into northern Minnesota Sunday.  The 988mb surface low
over southwest South Dakota lifts northeast and is vertically
stacked. The 55 to 65kt 850mb winds over the Missouri Valley will
edge farther east across Iowa and southern Minnesota through 00Z
and into across WI this evening. Meanwhile, the next round of mid-
level warm air advection lifts north across IA into the forecast
area this morning and a weak short wave. Additional rounds over
storms arrive later this afternoon and tonight as bands of PV
advection moves through ahead of the cold front and the 100kt+
300mb jet pushes across Iowa and Minnesota. Precipitable water
values range from 1.25-1.6" ahead of the cold front.

Forecast soundings show the potential for 40 to 50+kt winds if the
full potential of the winds at the top of the mixed layer were
reached.  Clouds will inhibit this some and looked at winds in the
90th percentile or even higher using the NBM 4.1.  This shows 35 to
45kt winds.  Coordinated to expand the wind advisory into southeast
MN and northeast Iowa this morning into this evening.  Will need to
watch farther east, as if this deeper mixing is realized, our WI
counties could also see wind advisory conditions.  These appeared to
be shorter in duration, but will need to further assess during the
day.

We continue to have the potential for strong to severe storms.  The
CAMs have an area of thunderstorms develop over western Iowa this
morning and weaken them as they move into the forecast area. Some
hint of a pocket of instability (500-1000J/kg) over the eastern part
of the cwa with the shortwave and steep lapse rates, but the CAMs
not indicating much with this. The next round of storms develops mid
to late afternoon and continues through the evening.  Instability
remains a limiting factor as the better instability remains to the
west.  The storms may have 100-500J/kg SBCAPE to work with this
evening. Shear is not a problem..deep layer shear is 50-70kts, 0-
1km shear is 38 to 50kts depending on the model. Parts of our
area remains in the SPC slight risk with damaging winds the
primary threat. Cannot rule out hail/a spin-up, but these look to
be more isolated.

Our current forecast has additional rainfall totals of .25 to .75".
Despite the warm cloud layer around 4km and high PWAT values, a
limiting factor will be the storm speed.  Forecast soundings show
the mean cloud layer moving at 60-65kts.  However, if there is
training, could see locally much higher amounts.  We did see rises
on the rivers with the rain today and will have to be aware of
additional rises with the rain through tonight.  The rain is exiting
the area by Sunday morning.

Sunday and Beyond:

Behind the cold front Sunday we have cooler temperatures in the
50s and 60s with gusty southwest to west to northwest winds. Some
of the winds Sunday could flirt with wind advisory criteria and
gusts should be 30 to 45 mph. Monday remains breezy cool with
highs in the 40s. Low temperatures continue to slide and Tuesday
morning, most lows drop back into the 20s. It remains cool Tuesday
and Wednesday with more seasonable readings for Thursday and
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 23 2022

VFR conditions will last a few more hours this afternoon then
degraded conditions are anticipated with more widespread showers and
thunderstorms moving into the area by this evening.

Only mentioned VCTS at this time as there is some uncertainty on the
exact timing and spatial coverage of the storms. These details will
be adjusted as confidence increases when the showers/storms develop
and surge northeastward over the area beginning late afternoon. MVFR
ceilings become likely, and it would not be surprising for
visibilities to drop into MVFR/IFR criteria if heavy rainfall moves
over the airports.

Gusty winds are the other concern over this forecast period. Ahead
of the cold frontal passage, southerly winds could gust from 35
up to 45 knots today into tonight. Tomorrow morning in wake of the
front, winds increase from the west/southwest. LLWS threat looks
marginal at this time with the jet aloft and surface winds
anticipated to be fairly unidirectional. Surface gusts continuing
through the overnight hours would also limit the potential
impacts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 11 PM CDT this evening for MNZ086-087-094-
     095.

IA...Wind Advisory until 11 PM CDT this evening for IAZ008>010-018-
     019-029-030.

&&

DISCUSSION...Zapotocny
AVIATION...Peters
Hazardous weather outlook, Apr 23, 10:52 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1152 AM CDT Sat Apr 23 2022

IAZ011-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
241300-
Allamakee-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
1152 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. A few could be
strong with gusty winds. It will also be windy with gusts of 30 to
40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Still windy Sunday with gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Precipitation and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-030-MNZ086-087-094-095-241300-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
1152 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected late this afternoon and tonight.
Between 4 and 11 pm, a few could be strong, or potentially
severe, with damaging winds the main threat. Hail is also
possible.

A wind advisory is in effect through this evening for gusts of
40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy Sunday with gusts 35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed late this afternoon and this
evening. Precipitation and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

nofwd

In the hours before

Special weather statement, Apr 23, 12:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
158 PM CDT Sat Apr 23 2022

MNZ079-087-231930-
Wabasha MN-Olmsted MN-
158 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of northeastern Olmsted
and central Wabasha Counties through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 16 miles southwest of Wabasha, moving northeast at 65
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kellogg around 210 PM CDT.
  Wabasha around 215 PM CDT.

Other locations impacted by this storm include Jarrett, Ringe,
Pioneer Campground, Zumbro Bottoms Campground, Potsdam, Conception,
and West Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9223 4442 9212 4441 9211 4440 9205
      4438 9203 4436 9197 4433 9192 4431 9191
      4430 9193 4429 9192 4419 9202 4419 9208
      4414 9208 4400 9222 4406 9243
TIME...MOT...LOC 1856Z 210DEG 56KT 4416 9219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Peters
Local storm report, Apr 23, 1:04 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             4 NE PLAINVIEW          44.21N 92.11W
04/23/2022  E0.88 INCH       WABASHA            MN   PUBLIC

&&

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wabasha

When
April 23, 1:04 PM CST
Where
Wabasha County, 4.06 mi NE of Plainview
Measured
0.88 in hail
Reported by
Public
Coordinates
44.210, -92.110

Hail, Wabasha

When
April 23, 1:17 PM CST
Where
Wabasha County, 0.99 mi W of Wabasha
Measured
0.75 in hail
Reported by
Public
Coordinates
44.380, -92.050

Hail, Wabasha

When
April 23, 1:20 PM CST
Where
Wabasha County, 0.69 mi S of Kellogg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -92.000

Quarter sized hail fell in Kellogg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019245, 1019247, 1019246.